Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 6, 2018, 8:21 AM EDT for Cabell County, Wayne County, West Virginia; Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2018, 8:21 AM EDT (12:21 UTC)
- Expired
- May 6, 2018, 11:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WWUS81 KRLX 061221
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
821 AM EDT SUN MAY 6 2018
KYZ101-103-OHZ086-087-WVZ005-006-061515-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
821 AM EDT SUN MAY 6 2018
...RAIN WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN
GALLIA...LAWRENCE...CABELL AND WAYNE COUNTIES...
At 814 AM EDT, An area of rain was nearly stationary over the area.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Burnaugh,
Durbin, East Lynn Lake and Centerville.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 185 and 191.
Interstate 64 in West Virginia between mile markers 1 and 25.
Steady light to moderate rainfall is also occurring over nearly
saturated ground. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.
Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots.
Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water on country roads and farmland along
the banks of creeks and streams.
LAT...LON 3858 8280 3860 8274 3864 8276 3868 8274
3868 8270 3875 8270 3875 8266 3885 8265
3874 8234 3859 8220 3859 8222 3851 8212
3827 8223 3825 8226 3807 8232 3809 8254
3819 8260 3826 8261 3827 8266 3853 8283
TIME...MOT...LOC 1214Z 239DEG 16KT 3852 8246
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 6, 6:35 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 6, 6:35 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 635 AM EDT Sun May 6 2018 .SYNOPSIS... Bulk of the rain exits today, but not completely, despite the upper trough exit. A weaker upper trough crosses Monday through Tuesday. Warmer next weekend, despite a cold front Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 625 AM Sunday... Made significant changes to the POPs through 00Z Monday, although the general theme remains the same with showers dominating the next 6 hours. As of 310 AM Sunday... Most impactful rain over the next few hours will be with the northern side deformation zone that will set up from central Kentucky into southeast Ohio and largely remain stationary on the southwestern end of this feature. It will then push northeastward along its axis, so some prolonged rainfall is possible along the Ohio River through 15-18Z today. Upper low then exits to the northeast, merging with the northern stream flow. Another weak trough axis drops in shortly afterwards providing a weak resurgence in the POPs after a brief period of clearing later this evening and tonight. Will keep these POPs on the lower side for this issuance, peaking at high end chance for now. In the end, the general trough pattern over the Great Lakes and Appalachians holds during the near term. Temperatures remain similar to those on Saturday with lowland upper 60s to lower 70s in this unsettled regime. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 420 AM Sunday... A weak upper level trough over the area Monday, slowly exits on Tuesday. With minimal intrusion of cooler, drier air from the north, in the wake of the weekend system, a summer like pattern ensues, with the chance for afternoon and evening pop up showers and thunderstorms, the best chance in the mountains and on Monday. The overall chance decreases, with a very minimal chance in the northern mountains Wednesday. Generally weak flow indicates any storms would be short-lived and weak in nature. Central guidance temperatures and dew points accepted. With the minimal intrusion of cooler, drier air, dew points are higher than previous forecasts, and neither frost nor fire should be an issue. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 420 AM Sunday... A cold front is progged to cross the area Thursday, with timing a bit faster than previous runs. This means clouds and showers will inhibit heating earlier, possibly limiting the strength of the thunderstorms. However, with dew points progged to be well into the 60s ahead of the front, CAPE is progged to climb over 1500 J/Kg, highest to the southwest. With sufficient bulk shear, thunderstorms could still be strong. The front is progged to return as a warm front Friday, and dew points and CAPE are progged to climb as high across southwest portions of the area Friday afternoon, as on Thursday. Showers and thunderstorms are possible Friday into Friday night, in elongated theta e advection along and just ahead of the warm front, and in the unstable air Thursday afternoon and evening just south and west of the warm front. In the wake of the warm front, the summer like weather pattern resumes next weekend. Central guidance temperatures and dew points accepted, generally higher than previous forecasts. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 625 AM Sunday... Off and on rain to continue through the 18Z time frame as the upper level low exits to the northeast, taking the rain with it. Guidance remains pessimistic with mainly IFR and worse through 15-17Z depending on site, but observations can again be expected to fluctuate during this period. Ceilings will then gradually lift upon exit of the rain as will the visibilities. Cloud cover persists after 00Z with another weak trough aloft moving in and bringing low end chances for showers through 12Z Monday. On top of this, the guidance is hitting the fog potential hard despite the clouds, and do hint at this at the end of the TAFs for all terminals except BKW. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Timing of restrictions changes may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M L M M M M H M H M L L HTS CONSISTENCY L M L L M M M M M M M M BKW CONSISTENCY L L L L M H H H H M L M EKN CONSISTENCY L M M H L H H H H M M L PKB CONSISTENCY M L L L L H M M M M L L CKB CONSISTENCY M M M L L M H H M M L M AFTER 12Z MONDAY... IFR possible in rain/stratus into Monday... especially across the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/26 NEAR TERM...26 SHORT TERM...TRM LONG TERM...TRM AVIATION...26
Hazardous weather outlook, May 6, 4:26 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 426 AM EDT Sun May 6 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-070830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 426 AM EDT Sun May 6 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 8:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 AM EDT SUN MAY 6 2018
KYZ101-103-OHZ086-087-WVZ005-006-061515-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
821 AM EDT SUN MAY 6 2018
...RAIN WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN
GALLIA...LAWRENCE...CABELL AND WAYNE COUNTIES...
At 814 AM EDT, An area of rain was nearly stationary over the area.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Burnaugh,
Durbin, East Lynn Lake and Centerville.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 185 and 191.
Interstate 64 in West Virginia between mile markers 1 and 25.
Steady light to moderate rainfall is also occurring over nearly
saturated ground. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.
Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots.
Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water on country roads and farmland along
the banks of creeks and streams.
LAT...LON 3858 8280 3860 8274 3864 8276 3868 8274
3868 8270 3875 8270 3875 8266 3885 8265
3874 8234 3859 8220 3859 8222 3851 8212
3827 8223 3825 8226 3807 8232 3809 8254
3819 8260 3826 8261 3827 8266 3853 8283
TIME...MOT...LOC 1214Z 239DEG 16KT 3852 8246
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:54 AM EDT | Areal Flood Warning | RLX | Randolph | 11 hr |
| May 6, 8:28 AM EDT | Areal Flood Warning | RLX | Pocahontas, Randolph | 9 hr |
| May 6, 8:36 AM EDT | Areal Flood Warning | RLX | Cabell, Wayne | 11 hr |
| May 6, 11:05 AM EDT | Areal Flood Warning | RLX | Kanawha, Putnam | 15 hr |
| May 6, 11:29 AM EDT | Areal Flood Warning | RLX | Boone, Clay, Fayette, Jackson, Kanawha, Lincoln and 3 more | 6 hr |
| May 6, 12:18 PM EDT | Special Weather Statement | RLX | Nicholas, Webster | 57 min |
| May 6, 3:16 PM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Clay, Fayette and 9 more | 29 hr |
| May 6, 5:32 PM EDT | Special Weather Statement | RLX | Lincoln | 118 min |
Nearby
Special Weather Statements in West Virginia, 2018Special Weather Statements in Ohio, 2018Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.